Advertisement

Israel Journal of Mathematics

, Volume 132, Issue 1, pp 373–380 | Cite as

On the geometry of infinite cyclic subgroups

  • Anna Erschler-Dyubina
Article

Abstract

In this paper we construct an example of a word metric on an infinite cyclic subgroup. This example shows that subexponential distortion does not obstruct non-trivial growth of connected radii. This answers a question of Gromov [6]. The constructed metric has other pathological properies. Specifically, its asymptotic cone depends on the choice of ultrafilter and scaling sequence.

Keywords

Cayley Graph Cyclic Subgroup London Mathematical Society Hyperbolic Group Distortion Function 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    M. R. Bridson,Fractional isoperimetric inequalities and subgroup distortion, Journal of the American Mathematical Society12 (1999), 1103–1118.zbMATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    A. Dyubina and I. Polterovich,Structures at infinity of hyperbolic spaces, Russian Mathematical Surveys53 (1998), 1093–1094.zbMATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    B. Farb,The extrinsic geometry of subgroups and the generalized word problem, Proceedings of the London Mathematical Society (3)68 (1994), 577–593.zbMATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    M. Gromov,Groups of polynomial growth and expanding maps, Publications Mathématiques de l’Institut des Hautes Études Scientifiques53 (1981), 53–73.zbMATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    M. Gromov,Hyperbolic groups, inEssays in Group Theory, MSRI Publication 8, Springer, New York-Berlin, 1987, pp. 75–263.Google Scholar
  6. [6]
    M. Gromov,Asymptotic invariants of infinite groups, inGeometric Group Theory, Vol. 2, London Mathematical Society Lecture Note Series 182, Cambridge University Press, 1993, pp. 1–295.Google Scholar
  7. [7]
    B. Kleiner and B. Leeb,Rigidity of quasi-isometries for symmetric spaces and Euclidean buildings, Publications Mathématiques de l’Institut des Hautes Études Scientifiques86 (1998), 115–197.CrossRefGoogle Scholar
  8. [8]
    A. Yu. Ol’shanskii,Distortion functions for subgroups, inGeometric Group Theory Down Under (Canberra, 1996) (F. Cossey et al., eds.), de Gruyter, Berlin, 1999, pp. 281–291.Google Scholar
  9. [9]
    A. Yu. Ol’shanskii,On the distortion of subgroups of finitely presented groups, Matematicheskii Sbornik188 (1997), 1617–1664.CrossRefMathSciNetGoogle Scholar
  10. [10]
    S. Thomas and B. Velickovic,Asymptotic cones of finitely generated groups, The Bulletin of the London Mathematical Society32 (2000), 203–208.zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Hebrew University 2002

Authors and Affiliations

  1. 1.School of Mathematical SciencesTel Aviv UniversityTel AvivIsrael

Personalised recommendations